09 April 2012

Common Antibiotics Cause Emergency Eye Problems

Story first appeared in FoxNews.com.

A common class of antibiotics was linked to a higher risk of so-called retinal detachment -- when the light-sensitive tissue in the eye separates from gel that fills the eyeball, in a new Canadian study.

People treated by ophthalmologists for the emergency condition were five times more likely to be taking drugs known as fluoroquinolones, which include ciprofloxacin (marketed under names including Zoxan, Proquin and Cipro) and levofloxacin (Levaquin, Cravit), than those who didn't have retinal detachment.  Instances of retinal detachment in patients may result in personal injury claims, state Salt Lake Personal Injury Lawers.

Retinal detachment, which starts as the appearance of lines, dots or "floaters" across the eye, can cause permanent blindness in some cases if it's not surgically treated within a few days.

Data from doctors' treatment records for everyone in British Columbia who saw an ophthalmologist between 2000 and 2007 was used-- almost one million patients. That included about 4,400 people diagnosed with retinal detachment when they were an average of 61 years old.

Prescription records showed that one out of every 30 patients with retinal detachment was taking a fluoroquinolone at the time, most commonly ciprofloxacin. Most antibiotic users were taking the drugs for respiratory or urinary tract infections.

Among a similar group of patients who visited an ophthalmologist but didn't have retinal detachment, just one in 167 had been recently prescribed the antibiotics.

The researchers couldn't be sure why the drugs were tied to an increased risk of retina problems, but said the most likely explanation is that they damage fibers and connective tissue attaching the retina to the eye's vitreous gel.

There have been "lingering concerns" about the possible effects of fluoroquinolones on the eye for a while, said a doctor from the Bascom Palmer Eye Institute at the University of Miami Miller School of Medicine.
He told Reuters Health the new study suggests an association between fluoroquinolones and retinal detachment, but doesn't prove that everyone on the drugs will be at extra risk.

For example, it may be that people who are already prone to tendon problems -- such as older patients -- will be the ones who could be affected by certain drugs.

The extra risk due to the antibiotics was small. Etminan and his colleagues calculated that 2,500 people would need to be taking fluoroquinolones for any reason for one to have retinal detachment.
Another class of antibiotics that includes penicillin wasn't tied to more retina problems, the researchers reported Tuesday in the Journal of the American Medical Association.

Non-drug risks for retinal detachment include a past cataract surgery, being nearsighted or having an eye infection.

No comments:

Post a Comment